4 doctors weighed in:

Why would statin medications contraindict with the Lupus medications ?

4 doctors weighed in
Dr. David Lipkin
Internal Medicine

In brief: ?

The liver is responsible for metabolizing and eliminating medications.
Sometimes if two drugs are competing for the same metabolic pathway for elimination the blood level of one may go too high. In other cases one drug can speed up the elimination of another and it's blood level can go too low. Methotrexate doesn't list any interactions with most statins, so there shouldn't be a contraindication.

In brief: ?

The liver is responsible for metabolizing and eliminating medications.
Sometimes if two drugs are competing for the same metabolic pathway for elimination the blood level of one may go too high. In other cases one drug can speed up the elimination of another and it's blood level can go too low. Methotrexate doesn't list any interactions with most statins, so there shouldn't be a contraindication.
Dr. David Lipkin
Dr. David Lipkin
Thank
Dr. Tracie Leonhardt
Emergency Medicine
1 doctor agrees

In brief: Statins and lupus

Some studies indicate statins would be beneficial in lupus as this autoimmune disease accelerates atherosclerosis or plaquing of the arteries.
However some animal studies have shown the oppisite effect. There is a human clinical study going on right now to evaluate the side effects. The contraindication has been that it increases muscle pain and weakness in lupus patients, Hope this helps

In brief: Statins and lupus

Some studies indicate statins would be beneficial in lupus as this autoimmune disease accelerates atherosclerosis or plaquing of the arteries.
However some animal studies have shown the oppisite effect. There is a human clinical study going on right now to evaluate the side effects. The contraindication has been that it increases muscle pain and weakness in lupus patients, Hope this helps
Dr. Tracie Leonhardt
Dr. Tracie Leonhardt
Thank
1 comment
Dr. Mark Sibley
yes, and further depletion of CoQ10 and lower vitamin D are 2 factors. On a side note, for this patient, the patient could ask about increasing her intake of both CoQ10 and Vit, D3.Keep us posted